Chemotherapy’s Effect on the Body’s Nerves

Chemotherapy’s Effect on the Body’s Nerves

Though chemotherapy can extend or even save the life of a cancer patient, some types of chemotherapy have side effects that can be severe and long lasting. Most types of chemotherapy drugs used today are poisons that have a difficult time telling the difference between cells in the body that are malignant and cells that are healthy. Chemotherapy side effects include a condition called peripheral neuropathy. About 40 to 70 percent of cancer patients who undergo chemotherapy get this condition.

What is Peripheral Neuropathy?

Peripheral neuropathy is the pain, tingling, numbness or burning sensation that strikes areas of the body served by the peripheral nerves. These nerves receive signals from the central nervous system to hands, feet and internal organs. When this type of neuropathy happens as a result of chemotherapy, it is called chemotherapy associated neuropathy.

A patient can experience chemotherapy associated neuropathy at any point during the course of their treatment. Often, the symptoms worsen as the treatment goes on. The symptoms usually start in the patient’s toes and travel upwards.

Besides the chemotherapy side effects discussed above, the patient also experiences a loss of sensation that might make it hard for them to pick up items, button their clothes or do other tasks. They may not feel heat or cold properly. They have problems with their balance and may have episodes of lightning pain or what feels like electric shocks in their body. Other symptoms are:

  • Constipation.
  • Diarrhea.
  • Trouble urinating.
  • Pain in the jaw.
  • Trouble swallowing.
  • Poor reflexes.
  • Deafness or diminished hearing.
  • Unstable blood pressure.
  • Dizziness.
  • Muscle weakness.
  • Loss of position sense. This means the person have trouble telling where their hands or feet are in space.

Chemotherapy drugs that are implicated in neuropathy are:

  • Paclitaxel
  • Docetaxel
  • Thalidomide
  • Platinum-based drugs such as cisplatin
  • Vincristine
  • Eribulin
  • Carboplatin

A patient who is suffering the effects of chemotherapy associated neuropathy should contact their doctor immediately. The doctor might be able to change the chemotherapy drug, adjust the dosage or suggest medications that can ease the patient’s pain and discomfort. Interestingly, the best drugs to treat the symptoms of neuropathy caused by chemotherapy are antidepressants and anticonvulsants.

Dietary supplements such as calcium, magnesium, glutathione and vitamin E might bring some relief. Some patients find relief in eating a diet rich in the B complex vitamins.

A person who is suffering from neuropathy should make their home safe for them to move about. They can install handrails and grab bars, make sure that hallways and rooms are well lit, adjust the temperature of their water heater to guard against scalding and make sure to always use potholders when handling pots and pans.

Scrambler Therapy 

A technique called scrambler therapy has proven beneficial for some neuropathy patients. This therapy sends non-pain electrical impulses along the patient’s pain pathways. In one study, one group of patients reported a significant reduction in their pain after less than two weeks of scrambler therapy. There were even a few patients who had no pain at all from their therapy. None suffered side effects.

To learn more about treatment for chemotherapy associated neuropathy, contact the Pain Care Clinic of Idaho at 208-939-3750 or visit paincareclinicofidaho.com.